Georgia, 2015

Hail and Damaging Winds in Georgia, May 28, 2015

May 28, 2015 · NWS FFC · 3 events in 2 counties and zones

Daytime heating and an easterly upper level wave generated widespread convection across the northern half of Georgia on the 28th. Storms moving south to north produced pockets of wind damage and hail across Gordon and Whitfield counties in northwest Georgia during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Daytime heating and an easterly upper level wave generated widespread convection across the northern half of Georgia on the 28th. Storms moving south to north produced pockets of wind damage and hail across Gordon and Whitfield counties in northwest Georgia during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 28, 2:19 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 28, 2:19 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT THU MAY 28 2015

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SHOWERS AND THUNDERSTORMS MAINLY ACROSS
ORIENTED ROUGHLY 50 MILES EITHER SIDE OF THE I85 CORRIDOR. THESE
STORMS ARE MOVING NORTHWARD IN THE MOIST GULF FLOW. WHERE THESE
STORMS ARE FORMING LINES UP WELL WITH THE SHORT RANGE MODELS SHOWING
THE BEST MOISTURE AND INSTABILITY IN THIS LOCATION. WITH THIS IN
MIND THE MODELS ARE SHOWING A BIT OF A DRY SLOT MOVING IN ACROSS THE
STATE TONIGHT AND FRIDAY FROM THE SE PUSHING THE DEEPER MOISTURE
NORTH OF THE AREA. THINKING WE WILL STILL SEE SOME ISOLATED
CONVECTION FRIDAY AFTERNOON BUT IT SHOULD BE CONFINED TO AREA NORTH
AND WEST OF LAGRANGE TO ATLANTA TO ATHENS LINE. THIS ALSO LINES UP
WELL WITH SPC HAVING THAT SAME AREA IN A GENERAL THUNDERSTORMS RISK
AREA. WINDS WILL CONTINUE TO MAINLY BE SOUTHEAST AT 10 MPH OR LESS.
TEMPS EXPECTED TO BE MAINLY IN THE 80S FRI AS WELL.

01

.LONG TERM /SATURDAY THROUGH THURSDAY/...
VERY LITTLE CHANGE IN THE OVERALL WEATHER/UPPER LVL PATTERN WILL
EXIST THROUGH THE MIDDLE OF NEXT WEEK WITH A SLOW-MOVING UPR LVL
TROUGH OVER THE CENTRAL/SOUTHERN PLAINS CAUGHT BETWEEN A
STRENGTHENING UPR RIDGE ACROSS THE DESERT SOUTHWEST AND A WEAK
RIDGE OFF THE SOUTHEAST ATLANTIC COAST.

DEEP YET RATHER WEAK SOUTH/SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS
THE REGION YIELDING ISOLD TO SCATTERED MAINLY AFTN/EVENING SHOWERS
AND THUNDERSTORMS SAT/SUN. FUELED MAINLY FROM SFC HEATING AND
RESIDUAL OUTFLOW BOUNDARIES...SEVERE THREAT IS EXPECTED TO REMAIN
LOW BUT CANNOT RULE OUT A STRONG TO MARGINALLY SEVERE STORM GIVEN
INSTABILITY FIELDS. MAX TEMPS THIS WEEKEND WILL GENERALLY BE IN THE
MID 80S TO NEAR 90F ALONG AND SOUTH OF I-20 WITH 80-85F TEMPS NORTH
GA. EARLY NEXT WEEK (MON/TUES)...SLOW-MOVING UPPER LEVEL "FEATURE"
WILL APPROACH AND GRADUALLY CROSS THE MS RIVER. THIS WILL INCREASE
MOISTURE AND UPR LVL SUPPORT/LIFT. DIURNAL CONVECTION/REMNANT MCS
OUTFLOW BOUNDARIES COULD ENHANCE INITIATION AND INTENSITY BUT STILL
NOT LOOKING AT ANY WIDESPREAD HIGH-IMPACT EVENT. MEDIUM RANGE MODELS
SUGGEST THE UPR LVL LOW BECOMING CUT-OFF SOMEWHERE BETWEEN WESTERN
MS AND SOUTHEAST TX BY WED/THU WITH A PLUME OF SUB-TROPICAL MOISTURE
/PWAT VALUES AOA 1.5"/ REMAINING FIRMLY ENTRENCHED ACROSS MS/AL/TN
AND GA.

THE BIGGEST CONCERN INTO NEXT WEEK MAY BE THE LOCALIZED
FLOODING/FLASH FLOODING THREAT...ESPECIALLY FOR AREAS ALONG AND
NORTH OF A MACON TO COLUMBUS LINE...THAT RECEIVE 1-2 INCHES OF
RAINFALL EACH DAY OVER THE NEXT 5-6 DAYS. SOMETHING TO KEEP IN MIND
AND MONITOR.

DJN.83

&&

AVIATION...
18Z UPDATE...
SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON WILL
AFFECT THE TAF SITES THROUGH THIS EVENING. THE PRECIPITATION
SHOULD BEGIN TO DISSIPATE THROUGH 02-04Z FRI. CONDITIONS SHOULD
BE VFR OVERNIGHT WITH MORE AFTERNOON SHRA/TSRA FRIDAY. WINDS
EXPECTED TO STAY OUT OF THE S TO SE AT 10KT OF LESS THROUGH THE
PERIOD. MAY SEE SOME VARIABLE GUST TO 20 OR 25KT IN AND AROUND ANY
STRONGER THUNDERSTORMS. VSBYS WILL STAY VFR EXCEPT IN AND AROUND
ANY CONVECTIVE ACTIVITY.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE MEDIUM TO HIGH ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  84  64  86 /  30  30  10  10
ATLANTA         67  83  66  84 /  40  40  10  10
BLAIRSVILLE     62  79  61  80 /  40  40  20  20
CARTERSVILLE    64  84  64  85 /  40  40  20  10
COLUMBUS        67  87  66  87 /  20  30  10  10
GAINESVILLE     66  82  65  83 /  40  40  20  10
MACON           63  87  64  87 /  20  20   5  20
ROME            65  84  64  85 /  40  50  20  20
PEACHTREE CITY  64  84  63  85 /  30  40  10  10
VIDALIA         65  87  68  87 /  10  10   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....DJN.83
AVIATION...01
Hazardous weather outlook, May 28, 10:54 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1154 AM EDT THU MAY 28 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1154 AM EDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE
AFTERNOON AND CONTINUE THROUGH AT LEAST SUNSET THIS EVENING...
ESPECIALLY ALONG AND NORTH OF THE I-85 AND I-20 CORRIDOR. ASIDE
FROM HEAVY RAIN WHICH COULD RESULT IN RAPID PONDING OF WATER IN
LOW LYING AND POOR DRAINAGE AREAS...A FEW STORMS COULD BECOME
STRONG WITH BRIEF GUSTY WINDS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE CHANCE FOR THUNDERSTORMS WILL EXIST EACH DAY THROUGH THE
MIDDLE OF NEXT WEEK...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. THE PRIMARY THREATS WILL CONTINUE TO BE GUSTY WINDS...
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF IMPACT WEATHER OR DAMAGE.

DJN

In the hours before

Special weather statement, May 28, 1:55 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT THU MAY 28 2015

GAZ057-282000-
HENRY GA-
255 PM EDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN HENRY COUNTY UNTIL
400 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF HAMPTON...OR 4 MILES
SOUTHWEST OF MCDONOUGH...MOVING NORTHWEST AT 5 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS HENRY COUNTY...INCLUDING AREAS AROUND MCDONOUGH...
STOCKBRIDGE...HAMPTON...LOVEJOY...LOCUST GROVE...LUELLA AND
BLACKSVILLE.

IF DRIVING...PLEASE SLOW DOWN AND INCREASE THE DISTANCE BETWEEN YOU
AND THE VEHICLE IN FRONT OF YOU. DO NOT DRIVE INTO FLOODED AREAS!

LAT...LON 3343 8431 3344 8430 3348 8429 3349 8428
      3352 8428 3353 8427 3337 8409 3333 8415
      3334 8424 3335 8425 3335 8426 3343 8433
TIME...MOT...LOC 1853Z 140DEG 13KT 3339 8422
Special weather statement, May 28, 3:01 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT THU MAY 28 2015

GAZ053-067-282100-
COWETA GA-MERIWETHER GA-
401 PM EDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN COWETA AND
MERIWETHER COUNTIES UNTIL 500 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN. THESE
STORMS EXTENDED FROM NEAR HARALSON TO NEAR LUTHERSVILLE TO NEAR
GRANTVILLE...AND MOVING NORTH AT 25 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS PARTS OF COWETA AND MERIWETHER COUNTIES. SOME AREAS THAT
COULD SEE SOME BRIEF MINOR FLOODING ARE... AREAS AROUND NEWNAN...
GREENVILLE... PEACHTREE CITY... TYRONE... PALMETTO... SENOIA...
GRANTVILLE... LUTHERSVILLE... MORELAND...SHARPSBURG...TURIN...
HARALSON... GAY AND THOMAS CROSSROADS.

ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

LAT...LON 3346 8498 3345 8492 3351 8485 3351 8462
      3340 8461 3336 8458 3332 8452 3326 8450
      3320 8449 3315 8452 3310 8452 3303 8470
      3311 8486 3322 8486 3323 8494 3328 8495
      3328 8496 3342 8501
TIME...MOT...LOC 2000Z 161DEG 29KT 3326 8459 3324 8472 3327 8484
Special weather statement, May 28, 3:06 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
406 PM EDT THU MAY 28 2015

GAZ023-024-282100-
BANKS GA-HALL GA-
406 PM EDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN BANKS AND HALL
COUNTIES UNTIL 500 PM EDT...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LULA...OR 8 MILES WEST OF HOMER...
AND MOVING NORTHWEST AT 20 MPH.

RUNOFF FROM THIS LARGE STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES ACROSS PARTS OF BANKS AND HALL COUNTIES. SOME AREAS
VULNERABLE TO POSSIBLE FLOODING ARE AREAS AROUND GAINESVILLE...
HOMER... LULA... MAYSVILLE...CLERMONT...GILLSVILLE AND MURRAYVILLE.

ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

LAT...LON 3450 8378 3450 8369 3448 8365 3443 8361
      3445 8359 3440 8350 3429 8344 3425 8350
      3425 8356 3427 8365 3436 8398 3440 8397
      3441 8398 3445 8392 3447 8393 3446 8389
      3450 8384 3450 8379 3452 8379
TIME...MOT...LOC 2004Z 116DEG 16KT 3437 8364
Special weather statement, May 28, 3:12 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
412 PM EDT THU MAY 28 2015

GAZ012-020-282115-
GORDON GA-BARTOW GA-
412 PM EDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND WIND GUSTS TO
40 MPH IN GORDON AND NORTH BARTOW COUNTIES UNTIL 515 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ADAIRSVILLE...OR ABOUT 8 MILES SOUTH OF
CALHOUN... AND MOVING NORTH AT 15 MPH.

RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PARTS OF GORDON AND BARTOW COUNTIES... INCLUDING AREAS AROUND
CALHOUN... ADAIRSVILLE...RESACA...PLAINVILLE...REDBUD...
NICKELSVILLE... SUGAR VALLEY...FOLSOM...SONORAVILLE...OOSTANAULA AND
AUDUBON.

ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

LAT...LON 3462 8491 3462 8486 3461 8486 3461 8475
      3462 8474 3432 8476 3430 8499 3435 8501
      3439 8501 3440 8504 3449 8509 3454 8509
      3454 8506 3461 8506 3462 8493 3463 8493
      3463 8491
TIME...MOT...LOC 2011Z 161DEG 12KT 3437 8489
Special weather statement, May 28, 3:50 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT THU MAY 28 2015

GAZ021-022-033-034-282145-
GWINNETT GA-CHEROKEE GA-FORSYTH GA-NORTH FULTON GA-
450 PM EDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN GWINNETT...
CHEROKEE...FORSYTH AND NORTH FULTON COUNTIES UNTIL 545 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR SUWANEE TO
NEAR BROOKWOOD TO NEAR MILTON... AND MOVING NORTHWEST AT 15 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
ACROSS PARTS OF GWINNETT...CHEROKEE...FORSYTH AND NORTH FULTON
COUNTIES.

SOME AREAS VULNERABLE TO POSSIBLE FLOODING INCLUDE... BROOKWOOD...
CUMMING... JOHNS CREEK... BIRMINGHAM... MILTON... AND HOLBROOK.

ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.

LAT...LON 3433 8420 3412 8404 3399 8405 3401 8425
      3422 8448 3434 8426
TIME...MOT...LOC 2048Z 155DEG 12KT 3414 8420
Special weather statement, May 28, 3:56 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT THU MAY 28 2015

GAZ012-282130-
GORDON GA-
456 PM EDT THU MAY 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN GORDON COUNTY UNTIL 530 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALHOUN...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS OF 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM AS
THIS STORM MOVES ACROSS WEST CENTRAL AND NORTHWEST GORDON COUNTY
THROUGH 530 PM EDT.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CALHOUN...
RESACA...SUGAR VALLEY AND OOSTANAULA.

LAT...LON 3449 8488 3445 8504 3450 8509 3454 8509
      3454 8506 3462 8506 3461 8505 3462 8493
      3463 8492
TIME...MOT...LOC 2055Z 155DEG 12KT 3454 8501

The radar

The Northeast Alabama radar (KHTX), 106 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Gordon

When
May 28, 4:05 PM EST to 4:08 PM EST
Where
Gordon County, 0.9 mi NE of Sugar Vly
Measured
1 in hail
Reported by
Public
Coordinates
34.560, -85.010

Dime to quarter-sized hail reported by public in the Sugar Valley area, northwest of Calhoun.

Thunderstorm Wind, Whitfield

When
May 28, 4:32 PM EST to 4:34 PM EST
Where
Whitfield County, 0.57 mi E of Carbondale
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.650, -84.970

One tree down along South Dixie Highway and Rabbit Way.

Thunderstorm Wind, Whitfield

When
May 28, 4:36 PM EST to 4:38 PM EST
Where
Whitfield County, 0.69 mi N of Carbondale
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.660, -84.980

One tree down across Mary Elizabeth Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582955, 582956, 582957.